Alert archive / Kansas / Flash Flood Warnings in 2010

Flash Flood Warning 33, NWS Kansas City, MO

June 16, 2010Johnson County, Leavenworth County, Wyandotte County, Kansas

NWS Kansas City, MO issued this flash flood warning at Jun 16, 2010, 5:26 PM CDT for Johnson County, Leavenworth County, Wyandotte County, Kansas. It was in force for 4 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 16, 2010, 5:26 PM CDT (22:26 UTC)
Expired
Jun 16, 2010, 9:30 PM CDT
In force
4 hr
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Flood severity
None

Counties Johnson County, KS, Leavenworth County, KS, Wyandotte County, KS

The radar

The Pleasant Hill radar (KEAX), 62 km from the middle of the area, began a volume at 22:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 16, 6:50 PM CDTFLASH FLOOD2 Sse Stanley, KSHIGH WATER REPORTED AT 175TH AND MISSION RD. ROAD BLOCKS UP NEAR THIS AREA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 84 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 10.4 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2010-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1389 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2010-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1389 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
764 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
-113 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

254 
WGUS53 KEAX 162226
FFWEAX
KSC091-103-209-170230-
/O.NEW.KEAX.FF.W.0033.100616T2226Z-100617T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
526 PM CDT WED JUN 16 2010

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  JOHNSON COUNTY IN EAST CENTRAL KANSAS...
  SOUTHERN LEAVENWORTH COUNTY IN NORTHEAST KANSAS...
  WYANDOTTE COUNTY IN NORTHEAST KANSAS...

* UNTIL 930 PM CDT

* AT 525 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL WHICH WILL MOVE 
  ACROSS THE WARNED AREA. OVER 2 INCHES OF RAIN HAS FALLEN IN LESS 
  THAN AN HOUR IN AND AROUND THE TOPEKA AREA. DOPPLER RADAR 
  INDICATES RAINFALL RATES WILL BE IN THE 1 TO 2 INCH PER HOUR
  RANGE. 

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  BASEHOR...BONNER SPRINGS...DE SOTO...EDGERTON...EDWARDSVILLE...
  FAIRWAY...GARDNER...KANSAS CITY KANSAS...LAKE QUIVIRA...LEAWOOD...
  LENEXA...MERRIAM...MISSION...MISSION HILLS...OLATHE...OVERLAND
  PARK...PRAIRIE VILLAGE...SHAWNEE...SPRING HILL...TONGANOXIE...
  WESTWOOD...LINWOOD...MISSION WOODS AND WESTWOOD HILLS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...
COUNTRY ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND
OTHER LOW LYING AREAS ARE SUBJECT TO FLOODING.

&&

LAT...LON 3919 9517 3919 9479 3917 9474 3918 9467
      3916 9464 3915 9461 3874 9462 3874 9506
      3897 9505 3898 9507 3895 9510 3897 9518

$$

MJ
1 follow-up statement
463 
WGUS73 KEAX 170126
FFSEAX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
826 PM CDT WED JUN 16 2010

KSC103-209-170139-
/O.CAN.KEAX.FF.W.0033.000000T0000Z-100617T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LEAVENWORTH KS-WYANDOTTE KS-
826 PM CDT WED JUN 16 2010

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR WYANDOTTE AND
SOUTHERN LEAVENWORTH COUNTIES IS CANCELLED...

EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...
PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.

LAT...LON 3897 9505 3899 9502 3898 9495 3899 9493
      3899 9491 3900 9490 3904 9489 3905 9485
      3904 9481 3904 9462 3874 9462 3874 9506

$$

KSC091-170230-
/O.CON.KEAX.FF.W.0033.000000T0000Z-100617T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
JOHNSON KS-
826 PM CDT WED JUN 16 2010

...FLASH FLOOD WARNING REMAINS IN EFFECT FOR JOHNSON COUNTY IN EAST
CENTRAL KANSAS UNTIL 930 PM CDT...

AT 824 PM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED THAT FLASH 
FLOODING WAS OCCURRING JUST NORTH OF STILLWELL WHERE THE 
INTERSECTION OF 175TH AND MISSION ROAD WAS CLOSED. AUTOMATED GAGES 
IN THE OVERLAND PARK ALERT SYSTEM REPORTED UP TO ONE AND THREE 
QUARTERS OF AN INCH FELL AS THE STORMS PASSED THROUGH.

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...DE SOTO...
EDGERTON...FAIRWAY...GARDNER...LAKE QUIVIRA...LEAWOOD...LENEXA...
MERRIAM...MISSION...MISSION HILLS...OLATHE...OVERLAND PARK...PRAIRIE
VILLAGE...SHAWNEE...SPRING HILL AND MISSION WOODS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLOODING OF SMALL CREEKS
AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY ROADS
AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW LYING
AREAS ARE ALSO SUBJECT TO FLOODING.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLOODING IS OBSERVED...ACT QUICKLY. DO NOT
ENTER THE WATER. TURN AROUND AND MOVE UP TO HIGHER GROUND. DO NOT
STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

&&

LAT...LON 3897 9505 3899 9502 3898 9495 3899 9493
      3899 9491 3900 9490 3904 9489 3905 9485
      3904 9481 3904 9462 3874 9462 3874 9506

$$

MJ

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this flash flood warning went out at Jun 16, 3:49 PM CDT, 1 hour 37 minutes earlier.

Area forecast discussion, Jun 16, 3:49 PM CDT, 1 hour 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
349 PM CDT WED JUN 16 2010

.DISCUSSION...

SCATTERED THUNDERSTORMS WERE DEVELOPING IN ERN KS AHEAD OF A WEAK
SHORTWAVE TROUGH MVG THROUGH KS AND OK. THE SHEAR IS QUITE WEAK WITH
AN OUTFLOW BOUNDARY PROGRESSING SE WELL AHEAD OF THE CONVECTION.
THERE HAS BEEN AN ATTEMPT FOR THE CONVECTION TO MOVE EAST THIS
AFTN...BUT GIVEN THE LOWER DEWPOINTS AND WEAKER BOUNDARY LAYER
FLOW...CONVECTION TENDS TO WEAKEN AS IT APPROACHES THE KC METRO.

SBCAPE WAS BELOW 1500 J/KG THIS AFTN FOR XTRM WRN MO WITH THE ERN KS
CONVECTION LIKELY TO PROGRESS MORE SE TOWARD THE HIGHER THETAE ENV.
THEREFORE HAVE RAISED POPS SLIGHTLY FOR THIS EVENING FOR THE SWRN GRIDS.

OVERNIGHT...THE LLJ INTENSIFIES THROUGH CNTRL KS TO CENTRAL NEB WITH A
WEAK BRANCH THROUGH MISSOURI. MODEST ISENTROPIC LIFT IS PRESENT
THROUGH THE 208-215 K LAYER WITH ACCAS DEVELOPMENT LIKELY FOR THE WRN
CWA SHORTLY BEFORE OR AFT MIDNIGHT. AS A RESULT...HIGH BASED
THUNDERSTORMS WILL BE POSSIBLE WITH FCST SOUNDINGS INDICATING ONLY A
VERY SLIM RISK OF SEVERE CONVECTION.

ANY OVERNIGHT CONVECTION WILL SHIFT EAST THURSDAY MORNING WITH SSWLY
BOUNDARY LAYER FLOW LEADING TO WARMER TEMPERATURES. HIGH DEWPOINTS
AND TEMPS IN THE LOW 90S WILL DRIVE HEAT INDICES TO AROUND 100 FOR
THE WRN CWA THURSDAY AND AGAIN FRIDAY.

THE NEXT CONCERN IS THE UPPER TROUGH OVER THE WRN US WHICH WILL LIFT
NE INTO THE NRN PLAINS THURSDAY AND FRIDAY. THIS SYSTEM WILL DRIVE A
FRONT TOWARD XTRM NWRN MO BY LATE FRIDAY. ALTHOUGH SHEAR WILL BE
WEAK...EXTREME INSTABILITY MAY LEAD TO THE DEVELOPMENT OF AN MCS NR
THE IOWA BDR FRIDAY NIGHT. HAVE INCREASED POPS SLIGHTLY.

DB

EXTENDED (SATURDAY THROUGH WEDNESDAY)...

AN UPPER LEVEL TROUGH REDEVELOPS OVER THE WRN US AS THE NRN PLAINS
TROUGH SHIFTS EAST. THIS WILL PUT THE CWA IN SOUTHWESTERLY FLOW ALOFT
FOR MOST OF THE FORECAST PERIOD. MOST MODELS ARE IN AGREEMENT IN
KEEPING THE CWA ALONG THE SOUTHERN PERIPHERY OF THE THE FLOW WITH A
NEARLY STATIONARY BOUNDARY LOCATED ACROSS THE EXTREME NRN CWA OR A
LITTLE FURTHER NORTH INTO SRN NEB/SRN IOWA. AS A
RESULT...THUNDERSTORM DEVELOPMENT WILL BE POSSIBLE ALONG THE BOUNDARY
THROUGH AT LEAST TUESDAY...MAINLY ACR NRN MISSOURI. CONFIDENCE IS NOT
HIGH AS ANY THUNDERSTORM COMPLEX WILL HAVE A DRASTIC INFLUENCE ON FUTURE
THUNDERSTORM ACTIVITY. THEREFORE...THE REALIZED WEATHER WILL BE
DEPENDENT ON THE MESOSCALE ENVIRONMENT WHICH WILL NOT BE HANDLED WELL
BY THE MODELS. IT IS POSSIBLE THAT SUCCESSIVE CONVECTIVE COMPLEXES
MAY IMPACT AT LEAST THE NRN CWA WITH HEAVY RAIN AND SEVERE WEATHER
POSSIBLE. OTHERWISE...A VERY WARM AND HUMID AIR MASS WILL PREVAIL
OUTSIDE OF ANY THUNDERSTORM ACTIVITY.

AJ/DB

&&

.AVIATION...

THUNDERSTORMS WHICH DEVELOPED OVER CENTRAL KANSAS DURING THE MORNING
WILL CONTINUE TO MOVE NORTHEAST...AFFECTING THE TAF SITES BETWEEN
ABOUT 21Z-24Z. EXPECT ACTIVITY TO CONTINUE NORTHEASTWARD AWAY FROM
THE TAF SITES DURING THE EVENING HOURS. THERE CONTINUES TO BE BE
SIGNALS OF MORE EXTENSIVE ELEVATED CONVECTION DEVELOPING OVERNIGHT.
STILL SIGNIFICANT UNCERTAINTY AS TO WHETHER THIS BAND OF TSTMS
DEVELOPS DIRECTLY OVER THE TERMINAL CORRIDOR...OR MORE TO THE
EAST...AND HAVE CONTINUED MENTION OF PROB30 TOWARD SUNRISE
THURSDAY. OTHERWISE VFR CONDITIONS WILL PREVAIL EXCEPT DURING ANY
THUNDERSTORM ACTIVITY.

NRR

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, Jun 16, 4:26 PM CDT, 1 hour before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
426 PM CDT WED JUN 16 2010

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-172130-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
426 PM CDT WED JUN 16 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TONIGHT

A BAND OF THUNDERSTORMS IN EASTERN KANSAS...FROM TOPEKA SOUTH TO NEAR
CHANUTE KANSAS WILL CONTINUE TO MOVE EAST SOUTHEAST THROUGH EARLY THIS
EVENING. THE STORMS ARE EXPECTED TO MOVE INTO THE WESTERN PART OF THE
KANSAS CITY METRO AND MIAMI AND LINN COUNTIES IN KANSAS BETWEEN 5
AND 6 PM. A FEW STORMS MAY PRODUCE DAMAGING WINDS. THE STORMS WILL
CONTINUE TO MOVE EAST THROUGH THE EVENING AND MAY REACH SEDALIA AND
CLINTON BY 9 PM. AFTER 9 PM...THE STORMS WILL WEAKEN AND MOVE EAST
AND SOUTHEAST OUT OF THE OUTLOOK AREA.

THE THREAT FOR THUNDERSTORMS WILL THEN INCREASE...AFTER
MIDNIGHT...ACROSS MOST OF THE OUTLOOK AREA. ALTHOUGH NO SEVERE
WEATHER IS EXPECTED...A FEW STORMS MAY PRODUCE STRONG GUSTY
WINDS...SMALL HAIL AND LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A FEW THUNDERSTORMS MAY BE ONGOING EARLY THURSDAY ACROSS NORTHEAST
AND CENTRAL MISSOURI. OTHERWISE...A HOT AND HUMID AIR MASS WILL
BUILD INTO THE AREA THURSDAY AND FRIDAY WITH TEMPERATURES EXPECTED
TO REACH THE LOWER 90S AND AFTERNOON HEAT INDICES AROUND 100 DEGREES.
THE VERY WARM HEAT INDICES MAY PERSIST INTO EARLY NEXT WEEK.

A NEARLY STATIONARY FRONT WILL TAKE UP RESIDENCE FROM SOUTHERN
NEBRASKA AND NORTHERN KANSAS EAST TO SOUTHERN IOWA AND NORTHERN
MISSOURI FRIDAY THROUGH TUESDAY. A SERIES OF WEAK UPPER LEVEL
DISTURBANCES MAY TRIGGER PERIODIC ROUNDS OF THUNDERSTORMS FRIDAY
THROUGH TUESDAY IN THE VICINITY OF THE BOUNDARY...MAINLY IN NORTHERN
MISSOURI ALONG AND NORTH OF ROUTE 36. SEVERE WEATHER WILL BE
POSSIBLE
ALONG WITH THE POTENTIAL FOR HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

 SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH WEDNESDAY.

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 4:37 PM CDTAreal Flood AdvisoryEAXJohnson, Leavenworth, Linn, Miami, Wyandotte4 hr
Jun 16, 4:56 PM CDTSevere Thunderstorm WarningEAXJohnson, Leavenworth49 min
Jun 16, 5:18 PM CDTSevere Thunderstorm WarningEAXJohnson42 min
Jun 16, 5:32 PM CDTSevere Thunderstorm WarningEAXLinn, Miami43 min
Jun 16, 5:42 PM CDTSevere Thunderstorm WarningEAXJohnson, Wyandotte48 min
Jun 16, 6:55 PM CDTFlash Flood WarningEAXMiami3 hr

Nearby

Flash Flood Warnings in Kansas, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.